Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 296, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2023, 10:22 PM MDT for Baca County, Prowers County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 10:22 PM MDT (04:22 UTC)
- Expired
- Jul 5, 2023, 11:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Baca County, CO, Prowers County, CO
The radar
The Dodge City radar (KDDC), 188 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
732
WUUS55 KPUB 060422
SVRPUB
COC009-099-060500-
/O.NEW.KPUB.SV.W.0296.230706T0422Z-230706T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1022 PM MDT Wed Jul 5 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Prowers County in southeastern Colorado...
Northeastern Baca County in southeastern Colorado...
* Until 1100 PM MDT.
* At 1022 PM MDT, a severe thunderstorm was located 15 miles
northwest of Manter, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Prowers and northeastern Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3766 10219 3780 10206 3779 10204 3755 10204
TIME...MOT...LOC 0422Z 302DEG 24KT 3770 10206
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
mw1 follow-up statement
763
WWUS55 KPUB 060451
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1051 PM MDT Wed Jul 5 2023
COC009-099-060501-
/O.EXP.KPUB.SV.W.0296.000000T0000Z-230706T0500Z/
Prowers CO-Baca CO-
1051 PM MDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES WILL EXPIRE AT 1100 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern Colorado.
LAT...LON 3766 10219 3780 10206 3779 10204 3755 10204
TIME...MOT...LOC 0451Z 302DEG 24KT 3760 10186
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:36 PM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Jul 5, 3:36 PM MDT, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 336 PM MDT Wed Jul 5 2023 .SHORT TERM...(This evening through Thursday) Issued at 336 PM MDT Wed Jul 5 2023 ...Stronger to severe storms are possible over the far eastern plains this evening and even a greater chance of severe thunderstorms again tomorrow... Key messages: 1) The Potential of severe storms will be over the eastern plains through the early evening hours. Very large hail of 2 inches or greater in diameter is possible, as well as gusty out winds greater that 60 mph. 2) A few thunderstorms will occur over the higher terrain tomorrow afternoon and then make their way over the plains by late afternoon. Some of these storms will likely become severe, especially over the eastern plains. 3) Severe storms tomorrow will bring a possibility of large hail and damaging winds, and even an isolated tornado cannot be ruled out over the far eastern plains. Detailed discussion: Currently and through tonight... The latest SPC mesoanalysis shows a sufficient amount of MLCAPE present over the eastern plains to support further strengthening of updrafts and intensification of thunderstorms. The caveat is the amount of convection inhibition (CIN) in place which also looks to remain in place over a majority of the plains, but does lessen a bit closer towards the CO/KS border. Looking at satellite imagery, there has been some erosion to the stratus deck over the southern I-25 corridor, which may have helped to break some of the capping in this area and imminent thunderstorm formation will likely occur over this area as a result. There are also a few storms showing up on reflectivity over Douglas county that may produce an outflow that moves southward and helps to mix out the stratus in El Paso County. If this occurs, it may help to sustain development and further intensification of any thunderstorms moving off the Pikes Peak/Rampart range over the next few hours as surface heating allows for the lower levels to become more unstable. Persistent east-southeasterly flow in the lower levels is going to continue to bring in more saturated air throughout the evening with dewpoints getting into the low 60s as far west as La Junta. Depending on how much of the stratus mixes out will determine just how unstable it will become over the eastern plains by later this evening. There has already been breaks in the clouds periodically throughout the course of the day over parts of the lower Arkansas River Valley, which may have helped to destabilized the mixed layer a bit more in these areas. If so, MUCAPE could be anywhere between 1500 and 2000 J/kg, especially if there is better clearing taking place and the convective temperature is achieved. With that in mind, a strong to severe thunderstorm may occur, given that there is also 40 to 50 kts effective bulk shear available. If storms do form, they will be capable of producing large size hail of 2 inches or greater in diameter, as well as strong outflow winds of 60 mph. In addition, with increasing lower-level helicity over the eastern plains as the evening progresses, an isolated tornado or two can also not be ruled out. Low level moisture is going to remain in place over the plains with a stratus deck reforming and overcast skies will be expected again tonight. There could also be some areas of patchy fog possible, especially over northern El Paso County with upsloping over this area. It will be generally mostly clear over the higher terrain. Lows will be around the upper 50s to the low 60s fore the plains, and 40s to low 50s for high country. Tomorrow... The low level stratus deck is going to stick around until the late morning/early afternoon hours tomorrow. This will keep the environment near the surface well saturated, with dewpoints likely remaining in the 50s through the course of the day all the way backed up against the I-25 corridor. This will further enhance the destabilization and allow for very high CAPE values of 3000 J/kg and greater to make it back to the Sangre de Cristo and Mosquito Mountains and eastward. This conditionally unstable environment, along with effective bulk shear of greater than 70 kts and steep lapse rates by later in the afternoon to set the stage for there to be some very severe storms if capping (CIN) is limited and depending on how quickly the lower level stratus deck mixes out, which again will be the caveat. However, with all of these parameters in consideration, if storms do become severe, they will likely produce extremely large hail of possibly 3 inches in diameter and perhaps strong outflow winds of 70 mph or greater. Tornadoes will also be possible, especially east of the I-25 corridor and north of Highway 50. I have greater confidence that further east over Baca County and extending towards the northwest over Bent and Crowley counties will likely have the best potential for large supercell formation (and tornadogenesis) as surface based helicity is the best over these areas right around the time of max heating. High temperatures will be warmer tomorrow over the plains as the airmass becomes more modified and about the same elsewhere. -Stewey .LONG TERM...(Thursday night through Wednesday) Issued at 336 PM MDT Wed Jul 5 2023 Key messages: 1) Daily chance for strong to severe thunderstorms along the I-25 Corridor and across the eastern plains through the extended period. Models indicate that the upper pattern over the next week or so does not change dramatically, with a relatively flat ridge of high pressure remaining over the Desert SW and Southern Plains of the US, while a large upper low persists over Canada and dipping down into the Great lakes region. This pattern will keep Colorado under west to northwest flow, with multiple disturbances/shortwaves crossing the Rocky Mt region. Timing of these shortwaves will be key, as they will serve as the upper trigger which will interact with easterly surface flow and a wavering dryline. Thursday night through Friday...Plenty of elements coming together for severe weather across the eastern plains tomorrow night, with 0- 6 km bulk shear of 55-65 kts and 2500-3500 j/kg CAPE. Best area will be east of a line stretching from Baca County up to the northwest through Crowley and El Paso counties, and activity will likely last until 10 or 11 PM. at this time, it looks like the full range of severe threats will be present, though greatest probability will be damaging wind gusts and very large hail. Moving ahead into Friday, temps start to climb to around 90F across the plains. Plenty of llvl moisture will remain, so there will be another shot of severe weather across the plains during the afternoon though the focus area looks to be a bit smaller, centered across Kiowa, Bent and Prowers counties. Bulk shear will again be anywhere from 50-60 kts, with model CAPE coming in slightly lower at around 2000 j/kg. Still, another potentially very busy day. Saturday and Sunday...Storm activity starts to decrease over the weekend as the upper ridge starts to edge to the west, with scattered storms on Sat becoming much more isolated on Sunday. Models do hint at extensive morning cloud cover across the eastern plains on Sat, leading to a slower warm up and slightly lower max temps. A much faster heat up is then expected for Sun. Monday through Wednesday...Long range models show that the ridge axis shifts west of the Four Corners as it amplifies slightly, increasing the hot and dry bubble over CO. There will still be a daily shot of isolated storms, mainly over the higher terrain, while temps will climb to above normal for the high valleys, to normal or slightly above normal for the eastern plains. Look for highs in the upper 80s to around 90F for the high valleys, and in the 90s for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 336 PM MDT Wed Jul 5 2023 MFVR conditions are currently in place for KCOS and KPUB, with IFR and possible LIFR criteria returning again with lowering CIGs by later this evening. They should improve again at both stations after 15Z or shortly thereafter. SHRA and TSRA could be possible in and around the vicinity of KCOS and KPUB, although there is lessening confidence of this if low CIGs stick around longer and keep the capping in place. If TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria and result in periodic windshifts and increased wind speeds for all terminals. VFR conditions VFR are expected at KALS throughout the forecast period and the threat of VCSH/VCTS is very minimal tomorrow afternoon. Winds will be mainly synoptically driven with morning for KCOS and KPUB with east- southeasterly flow near the surface. At KALS, winds will be more diurnally influenced and increase out of the southwest with gusts up to 30 kts possible. Winds will become more diurnally influenced at KCOS and KPUB towards the end of the forecast period. && .FIRE WEATHER... Issued at 336 PM MDT Wed Jul 5 2023 Colorado Fire Zones 221 through 225 will see increasing fire danger through the extended period due to expected low RH levels and gusty winds each afternoon. This includes the Sangre de Cristo Mts, the San Luis Valley, the western half of Fremont County, and areas west. Latest fuels information still indicates that fuels in these areas are green, but we will continue to monitor fuel conditions as the meteorological conditions will likely work to dry fuels out. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...MOORE AVIATION...STEWARD FIRE WEATHER...MOORE
Hazardous weather outlook, Jul 5, 11:01 AM MDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Wed Jul 5 2023 COZ058>089-093>099-061300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Wed Jul 5 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This afternoon and Tonight Showers and thunderstorms will be possible over and near the southeast mountains, as well as the plains, this afternoon and evening. Strong to severe storms will be possible, with hail to the size of golf balls and wind gusts to 70 mph being the main hazards. A few tornadoes can't be ruled out. The risk for strong to severe storms across the Pikes Peak region and I-25 corridor this afternoon, will likely shift to the southeast plains this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible Thursday, Friday and Saturday across portions of the Eastern Plains. Large hail, damaging winds and isolated tornadoes will be the primary storm risk. Locations from the Palmer Divide, southeast into the Plains will have the highest potential at seeing these strong to severe storms. Thunderstorms will once again be possible Monday. Elevated fire weather conditions are expected along the Continental Divide, San Luis Valley and Sangre de Cristo Mountains each afternoon and evening through the weekend due to gusty winds and low humidity values. We will continue to monitor fuel conditions. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. STEWARD/27
In the hours before
Local storm report, Jul 5, 9:48 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
948 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Tstm Wnd Gst 4 S Cheraw 38.05N 103.52W
07/05/2023 M79 MPH Otero CO ASOS
ASOS station KLHX La Junta Airport.
&&Local storm report, Jul 5, 9:49 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
949 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 4 SSE Manzanola 38.05N 103.84W
07/05/2023 M3.00 inch Otero CO Trained Spotter
Piing Pong to 3 in hail reported.
&&
mwLocal storm report, Jul 5, 9:55 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
955 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Hail La Junta 37.99N 103.54W
07/05/2023 M3.00 inch Otero CO Law Enforcement
&&Local storm report, Jul 5, 10:09 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1009 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Hail 1 WNW Las Animas 38.07N 103.24W
07/05/2023 M1.00 inch Bent CO Trained Spotter
Winds gusting over 60 mph. 0.85 inches of
rain in 15 minutes. Hail and rain destroyed
garden.
&&
mwLocal storm report, Jul 5, 10:12 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1012 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Dmg 1 W Las Animas 38.07N 103.24W
07/05/2023 Bent CO Trained Spotter
Window on north side of house blown out with
by wind and hail.
&&
mwLocal storm report, Jul 5, 10:15 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1015 PM MDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Hail 2 WNW Rocky Ford 38.06N 103.75W
07/05/2023 M1.00 inch Otero CO Trained Spotter
Heavy rain with minor flooding at this time.
&&
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:06 PM MDT | Special Weather Statement | PUB | Douglas | 24 min |
| Jul 5, 6:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 37 min |
| Jul 5, 6:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 5, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 13 min |
| Jul 5, 6:36 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 5, 6:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| Jul 5, 6:48 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jul 5, 6:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Jul 5, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jul 5, 7:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso | 31 min |
| Jul 5, 7:18 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 27 min |
| Jul 5, 7:37 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 23 min |
| Jul 5, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 61 min |
| Jul 5, 7:54 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 5, 7:57 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jul 5, 8:04 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Jul 5, 8:10 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 35 min |
| Jul 5, 8:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers, Pueblo | 51 min |
| Jul 5, 8:49 PM MDT | Special Weather Statement | PUB | Prowers | 26 min |
| Jul 5, 9:06 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 39 min |
| Jul 5, 9:15 PM MDT | Flash Flood Warning | PUB | Bent, Crowley, Kiowa, Otero | 5 hr |
| Jul 5, 9:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 36 min |
| Jul 5, 9:45 PM MDT | Tornado Warning | PUB | Bent | 30 min |
| Jul 5, 9:56 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 34 min |
| Jul 5, 10:12 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero, Prowers | 63 min |
| Jul 5, 10:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero, Prowers | 58 min |
| Jul 5, 11:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 59 min |
| Jul 6, 12:21 AM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Jul 6, 5:46 AM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Jul 6, 6:48 AM MDT | River Flood Warning | PUB | Bent | 13 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.